MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JUNI OX FB FEM SZ 2 LM RL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED,

SMITH & NEPHEW, INC. JUNI OX FB FEM SZ 2 LM RL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED,
Model Number 71422342
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cyst(s) (1800); Failure of Implant (1924); Synovitis (2094); Metal Related Pathology (4530)
Date of Event 10/27/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that on (b)(6) 2020, a regular post operative assessment of the patient was performed.The patient was found with severe arthro-synovitis and a radiograph picture suggested probable metallosis and radio opaque deposits at the synovial level.A revision surgery was scheduled for urgent surgical cleaning and implant removal.On (b)(6) 2020, the revision surgery was performed to remove baker cyst and the implants, which were replaced with a mono-compartmental spacer with antibiotic-loaded cement.During surgery, an intracapsular metalogic synovitis (also near the baker cyst) was noticed.Also, the following implant failures were remarqued: degeneration of the polyethylene insert in the back side; consumption of the ceramic and metal coating below the distal region of the prosthetic femoral condyle; and consumption of the metal part in the back side of the tibial component.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on the information provided and without imaging, the definitive root cause of the described metal-on-metal (mom) articulation with synovitis and signs of metallosis with distal (posterior) deformation of all 3 components could not be concluded.The reported disease progression could not be ruled out as a contributing factor.Mom articulation may unfortunately result from component loosening, prolonged ambulation with an anteriorly dislocated articulating insert, or possibly as a result of aggressive wear from extensive 3rd body debris, and/or the ¿suspected mechanical complications¿; however, per correspondence, there was no traumatic event/accident involved and the surgeon did not fault the devices.Therefore, it is suspect if there was either infection/septic joint, loosening, or if the articulating insert was initially locked into the tibial baseplate.The patient impact beyond the reported clinical findings and the subsequent revision with placement of an antibiotic spacer could not be concluded, although it was communicated that the patient¿s current health is ¿positive¿.Should clinical documentation, explant return and/or additional information become available, the clinical/medical assessment may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include material in use, patient reaction, damaged product, implant corrosion or wear.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JUNI OX FB FEM SZ 2 LM RL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10956383
Report Number1020279-2020-07045
Device Sequence Number3189555
Product Code HSX
UDI-Device Identifier03596010627315
UDI-Public03596010627315
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K073175
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number71422342
Device Catalogue Number71422342
Device Lot Number19MM06402
Initial Date Received by Manufacturer 11/12/2020
Supplement Date Received by Manufacturer08/19/2021
Initial Report FDA Received Date12/07/2020
Supplement Report FDA Received Date08/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age76 YR